West Virginia, 2021

Damaging Wind in West Virginia, December 25, 2021

December 25, 2021 · NWS RLX · 1 event in 1 county or zone

A line of broken thunderstorms formed ahead of a cold front which moved into West Virginia from the north on Christmas Day. Damaging wind gusts occurred with this line of storms and in one instance in Wood County it led to several trees blowing down as well as shingles being torn off a roof.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A line of broken thunderstorms formed ahead of a cold front which moved into West Virginia from the north on Christmas Day. Damaging wind gusts occurred with this line of storms and in one instance in Wood County it led to several trees blowing down as well as shingles being torn off a roof. Nearby airport weather stations measured gusts of up 30 to 40 miles per hour that evening as storms passed through the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 25, 3:15 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 25, 3:15 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
315 PM EST Sat Dec 25 2021

.SYNOPSIS...
Unseasonably mild and breezy for Christmas Day. A cold front
moves across late Christmas/Saturday night. After briefly dry
Sunday, rainy and mild weather returns for much of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1250 PM Saturday...

Wetter pattern is expected through late tonight with temperatures
remaining above seasonal normals. Nearly zonal flow aloft persists
through Sunday afternoon with the jet stream nosing across from the
midwestern states. This pattern slows the transition from wet
to dry into Sunday. With the anticipated delay, the main challenge
early Sunday morning is the location of the moist frontal boundary.
Current thought is that it should push through much of the area,
draping across from Snowshoe to Beckley near dawn. Low clouds
and showers along and south of this boundary should improve by
mid morning; however, conditions could linger till noon.
Overall, changes were made to slightly warm min and maximum
temperatures through Sunday with only minor changes otherwise.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Saturday...

A rather active pattern will persist into the short term period
as multiple disturbances affect the area, providing for an
extended period of mainly rain chances starting early Monday
morning. There is a chance for a bit of snow to mix in at onset
Monday morning across the higher terrain, but accumulations are
unlikely. High temperatures Monday and Tuesday will continue to
be well above normal with 60s across the lowlands.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...

Unsettled weather in the form of rain chances will continue for
Wednesday and Thursday as a disturbance lingers across the
region. High pressure will then try to build into the area,
providing some welcomed dry weather. High temperatures on
Wednesday will continue to be well above normal, with a cooling
trend for Thursday through Saturday. Values will still likely
remain above normal however.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 1250 PM Saturday...

Widespread MVFR to IFR conditions persist through tonight along
a slow moving front, then improve Sunday morning when it exits.
Sunday morning a ridge builds across from the Ohio Valley,
ending chances for rain. There is some uncertainty on how
quickly low clouds clear out overnight as the frontal system is
weakly driven. Also, there is a concern for fog development
under a stable air mass and calm winds behind the front; but,
there is not enough confidence to include this during the
current package. Gust westerly winds this afternoon taper off
behind the front which is expected to clear the area by 09Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

ALTERNATE SCENARIOS: Timing of the front and associated
restrictions could vary. Patchy fog may develop during the
morning hours.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EST 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    M    H    H    M    H    H    H    H    H    H    H
HTS CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    H    H    M    H    H    M
EKN CONSISTENCY  H    M    H    H    H    M    M    M    M    H    H    M
PKB CONSISTENCY  H    H    H    H    H    M    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR conditions possible Sunday night as another front moves
across, particularly in the northern part of the area and the
mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...07/GW
NEAR TERM...07
SHORT TERM...GW
LONG TERM...GW
AVIATION...07
Hazardous weather outlook, Dec 25, 3:54 AM EST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
354 AM EST Sat Dec 25 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-260900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
354 AM EST Sat Dec 25 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 25, 5:12 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
512 PM EST Sat Dec 25 2021

OHZ075-076-085-WVZ008>011-016>020-029>032-252300-
Washington OH-Athens OH-Meigs OH-Doddridge WV-Roane WV-Wirt WV-
Wood WV-Lewis WV-Calhoun WV-Jackson WV-Harrison WV-Ritchie WV-
Taylor WV-Gilmer WV-Pleasants WV-Tyler WV-
512 PM EST Sat Dec 25 2021

...A line of strong gusty showers will impact portions of
northeastern Meigs, southern Washington, southeastern Athens,
northern Calhoun, Wirt, northwestern Roane, northeastern Jackson,
Wood, northern Harrison, Pleasants, Ritchie, Doddridge, northwestern
Gilmer, northwestern Lewis and Tyler Counties through 600 PM EST...

At 511 PM EST, Doppler radar was tracking a line of strong gusty
showers near Parkersburg, moving southeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Parkersburg, Clarksburg, Belpre, Spencer, Harrisville, St. Marys,
Elizabeth, Middlebourne, Grantsville, Coolville, Forked Run State
Park, Vienna, Bridgeport, Shinnston, Salem, Pennsboro, Belmont,
Lumberport, West Union and Mineralwells.

This includes the following highways...
 Interstate 79 between mile markers 127 and 128.
 Interstate 77 in West Virginia between mile markers 149 and 184.
 Route 50 in West Virginia between mile markers 1 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3947 8071 3947 8064 3943 8058 3943 8053
      3946 8051 3947 8048 3943 8028 3939 8020
      3940 8014 3866 8142 3922 8195 3955 8078
TIME...MOT...LOC 2211Z 300DEG 29KT 3927 8147

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08

The radar

The Charleston,WV radar (KRLX), 101 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
December 25, 5:12 PM EST
Where
Wood County, Walker
Measured
42 kt (48 mph) measured gust
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
39.180, -81.380

Shingles were torn off of a roof and several trees were blown down in the community of Walker.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992055.